Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 203, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 7:08 PM CDT for Adair County, Sullivan County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 28, 2018, 7:40 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 183 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:09 PM CDT | TSTM WND GST 75 | 2 Sse Milan, MO | DELAYED REPORT. PEAK WIND OF 75.2 MPH MEASURED. POWER REMAINS OUT. |
| Aug 28, 7:10 PM CDT | TSTM WND DMG | 2 N Browning, MO | REPORT OF TREE DOWN ALONG HWY 5 NORTH OF BROWNING. TIME AND LOCATION ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2570 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 18.9
The text
As transmitted.
864
WUUS53 KEAX 290008
SVREAX
MOC001-211-290100-
/O.NEW.KEAX.SV.W.0203.180829T0008Z-180829T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
708 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Adair County in northeastern Missouri...
Southern Sullivan County in north central Missouri...
* Until 800 PM CDT.
* At 707 PM CDT, a severe thunderstorm was located near Browning, or
near Milan, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milan, Green City, Greencastle, Reger, Green Castle and Winigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4031 9281 4004 9275 4004 9327 4019 9331
TIME...MOT...LOC 0007Z 258DEG 26KT 4012 9318
HAIL...1.00IN
WIND...60MPH
$$
Barham2 follow-up statements
828
WWUS53 KEAX 290022
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
722 PM CDT TUE AUG 28 2018
MOC001-211-290100-
/O.CON.KEAX.SV.W.0203.000000T0000Z-180829T0100Z/
Adair MO-Sullivan MO-
722 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN ADAIR AND SOUTHEASTERN SULLIVAN COUNTIES...
At 722 PM CDT, a severe thunderstorm was located near Milan, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milan, Green City, Greencastle, Green Castle and Winigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4031 9281 4004 9275 4004 9311 4022 9317
TIME...MOT...LOC 0022Z 258DEG 26KT 4014 9304
HAIL...1.00IN
WIND...60MPH
$$
Barham454
WWUS53 KEAX 290040
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
740 PM CDT TUE AUG 28 2018
MOC001-211-290050-
/O.CAN.KEAX.SV.W.0203.000000T0000Z-180829T0100Z/
Adair MO-Sullivan MO-
740 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAIR AND
SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.
LAT...LON 4031 9281 4004 9275 4004 9311 4022 9317
TIME...MOT...LOC 0039Z 258DEG 26KT 4017 9287
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:46 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 28, 6:46 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 646 PM CDT TUE AUG 28 2018 Currently most of the thunderstorm activity has pushed east of all TAF locations. However, guidance is still split on the next round of storms later tonight. A cold front in northwest Missouri has yet to push through the area and convection is still a possibility. Additionally, IFR ceilings have developed behind the cold front and should continue to spread south which will impact all terminals until mid morning. Otherwise, expect VFR conditions tomorrow with northerly winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter/Otto
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 28, 6:37 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT TUE AUG 28 2018
MOZ005-006-290030-
Mercer MO-Harrison MO-
637 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER AND CENTRAL
HARRISON COUNTIES UNTIL 730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bethany, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bethany, Ridgeway, New Hampton, Cainsville, Mount Moriah, Modena and
Martinsville.
This includes Interstate 35 in Missouri between mile markers 89 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.
LAT...LON 4031 9361 4019 9414 4031 9422 4033 9422
4053 9375
TIME...MOT...LOC 2337Z 246DEG 29KT 4028 9409
BarhamLocal storm report, Aug 28, 6:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 5 S KANSAS CITY 39.03N 94.57W
08/28/2018 JACKSON MO BROADCAST MEDIA
REPORTED TO BROADCAST MEDIA VIA SOCIAL MEDIA
OF NUMEROUS LARGE TREE LIMBS DOWN ACROSS THE
ROCKHURST UNIVERSITY CAMPUS. TIME ESTIMATED
VIA RADAR.
&&
PPLocal storm report, Aug 28, 6:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG GALT 40.13N 93.39W
08/28/2018 GRUNDY MO EMERGENCY MNGR
LARGE MAPLE TREE DOWN IN GALT.
&&
PPLocal storm report, Aug 28, 6:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 5 E TINDALL 40.15N 93.52W
08/28/2018 E1.25 INCH GRUNDY MO PUBLIC
REPORTED TO EMERGENCY MANAGER VIA SOCIAL
MEDIA.
&&
PPSpecial weather statement, Aug 28, 6:59 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT TUE AUG 28 2018
MOZ015-016-023-024-290045-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
659 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY...SULLIVAN AND NORTH CENTRAL LIVINGSTON COUNTIES UNTIL 745 PM
CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Trenton, moving northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Milan, Browning, Galt, Chula, Laredo, Humphreys, Osgood and Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.
LAT...LON 4037 9311 4014 9285 4012 9285 3988 9349
4002 9363
TIME...MOT...LOC 2358Z 233DEG 39KT 4000 9349
BarhamLocal storm report, Aug 28, 7:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 SSE TRENTON 40.01N 93.58W
08/28/2018 GRUNDY MO 911 CALL CENTER
TREE DOWN ALONG HWY 65. LIKELY TIME OF
OCCURRENCE BETWEEN 620 PM AND 640 PM VIA
RADAR.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 7:19 PM CDT | Special Weather Statement | EAX | Schuyler | 41 min |
| Aug 28, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Linn, Macon, Randolph, Saline | 39 min |
| Aug 28, 7:27 PM CDT | Special Weather Statement | EAX | Mercer, Putnam | 48 min |
| Aug 28, 7:35 PM CDT | Special Weather Statement | EAX | Schuyler | 40 min |
| Aug 28, 7:46 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 29 min |
| Aug 28, 7:49 PM CDT | Special Weather Statement | EAX | Macon | 26 min |
| Aug 28, 8:19 PM CDT | Special Weather Statement | EAX | Mercer | 41 min |
| Aug 28, 8:24 PM CDT | Special Weather Statement | EAX | Buchanan | 51 min |
| Aug 28, 8:37 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 23 min |
| Aug 28, 8:57 PM CDT | Special Weather Statement | EAX | Mercer | 48 min |
| Aug 29, 12:49 AM CDT | Special Weather Statement | EAX | Macon, Randolph | 26 min |
| Aug 29, 1:03 AM CDT | Special Weather Statement | EAX | Linn | 27 min |
| Aug 29, 8:29 AM CDT | Special Weather Statement | EAX | Bates | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.